MAUDE Adverse Event Report: PENUMBRA, INC. NEURON SELECT CATHETER 5F; DQY

PENUMBRA, INC. NEURON SELECT CATHETER 5F; DQY
Catalog Number PNS5F130BER
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/17/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Results: the returned device was fractured approximately 124.0 cm from the hub, at the distal catheter joint.The device also had a kink approximately 125.0 cm from the hub.Conclusions: evaluation of the returned 5f select revealed a fractured device.If the catheter is forcefully retracted or torqued against resistance, damage such as a fracture may occur.Further evaluation revealed a kink on the distal fractured length of the device.If the distal segment of the device became pinned, this kink damage may occur, and it may contribute to resistance when retracting the device.The vascular retrievers may have also contributed to the kink damage.The non-penumbra sheath was not returned for evaluation.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a medical procedure in the left internal carotid artery (ica) using a neuron select catheter 5f (5f select).During the procedure, the physician placed a non-penumbra sheath in the left ica over a 5f select and a non-penumbra guidewire without issue.The physician then removed the 5f select and upon fluoroscopy, it was noticed that the tip of the 5f select was still on the screen.At that point, the physician inspected the 5f select on the back table and noticed that the entire black tip was missing.After multiple passes with vascular retrievers, the broken 5f select tip was removed from the patient without incident.The procedure was successfully completed by placing a carotid stent.There was no report of an adverse effect to the patient.
 
Event or Problem Description
The patient was undergoing a medical procedure in the left internal carotid artery (ica) using a neuron select catheter 5f (5f select).During the procedure, the physician placed a non-penumbra sheath in the left ica over a 5f select and a non-penumbra guidewire without issue, though there was slight resistance, and it was reported there was slight tortuosity in the vessel.The physician then removed the 5f select and upon fluoroscopy, it was noticed that the tip of the 5f select was still on the screen.At that point, the physician inspected the 5f select on the back table and noticed that the entire black tip was missing.After multiple passes with vascular retrievers, the broken 5f select tip was removed from the patient without incident.The procedure was successfully completed by placing a carotid stent.There was no report of an adverse effect to the patient.

Brand Name
NEURON SELECT CATHETER 5F
Common Device Name
DQY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8079518
Report Number3005168196-2018-02271
Device Sequence Number1780136
Product Code DQY
UDI-Device Identifier00814548010212
UDI-Public00814548010212
Combination Product (Y/N)Y
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K083125
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 10/19/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/22/2020
Device Catalogue NumberPNS5F130BER
Device Lot NumberF77868
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/26/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 10/19/2018
Supplement Date Received by Manufacturer01/14/2005
01/14/2005
01/14/2005
Initial Report FDA Received Date11/16/2018
Supplement Report FDA Received Date11/26/2018
06/13/2019
10/24/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age57 YR
Date Report Sent to FDA01/01/2005